Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 15, NWS Boston/Norton, MA

June 6, 2025Franklin County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 6, 2025, 3:24 PM EDT for Franklin County, Worcester County, Massachusetts. It was in force for 51 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2025, 3:24 PM EDT (19:24 UTC)
Expired
Jun 6, 2025, 4:15 PM EDT
In force
51 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MA, Worcester County, MA

The radar

The Albany radar (KENX), 119 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 3:38 PM EDTHAIL 1Colrain, MAIn Colrain, a trained spotter reported quarter to half-dollar sized hail. Report relayed via amateur radio.
Jun 6, 3:38 PM EDTHAIL 1Colrain, MAIn Colrain, a trained spotter reported quarter to half-dollar sized hail. Report relayed via amateur radio.
Jun 6, 3:50 PM EDTTSTM WND DMGLeyden, MAIn Leyden, mutiple trees and wires fell onto George Lamb Road. Report relayed via amateur radio.
Jun 6, 3:50 PM EDTTSTM WND DMGLeyden, MAIn Leyden, mutiple trees and wires fell onto George Lamb Road. Report relayed via amateur radio.
Jun 6, 4:25 PM EDTHAIL 1Warwick, MACorrects previous hail report from Warwick. In Warwick, quarter sized hail was reported.
Jun 6, 4:25 PM EDTHAIL 1Warwick, MAIn Warick, half-dollar sized hail was reported.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

782 
WUUS51 KBOX 061924
SVRBOX
MAC011-027-062015-
/O.NEW.KBOX.SV.W.0015.250606T1924Z-250606T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
324 PM EDT Fri Jun 6 2025

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Worcester County in central Massachusetts...
  Northeastern Franklin County in western Massachusetts...

* Until 415 PM EDT.

* At 323 PM EDT, a severe thunderstorm was located over Colrain, or
  near Greenfield, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and power lines.

* Locations impacted include...
  Greenfield, Deerfield, Montague, Northfield, Bernardston, Buckland,
  Conway, Shelburne, Ashfield, Colrain, Gill, Charlemont, Royalston,
  Warwick, Leyden, Heath, and Rowe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4273 7273 4272 7227 4269 7225 4254 7273
      4268 7287 4274 7276
TIME...MOT...LOC 1923Z 239DEG 18KT 4264 7272 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hrencecin
1 follow-up statement
898 
WWUS51 KBOX 062011
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
411 PM EDT Fri Jun 6 2025

MAC011-027-062021-
/O.EXP.KBOX.SV.W.0015.000000T0000Z-250606T2015Z/
Worcester MA-Franklin MA-
411 PM EDT Fri Jun 6 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WORCESTER AND
NORTHEASTERN FRANKLIN COUNTIES WILL EXPIRE AT 415 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4273 7273 4272 7227 4269 7225 4254 7273
      4268 7287 4274 7276
TIME...MOT...LOC 2011Z 239DEG 18KT 4276 7245 

$$

Hrencecin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 7:44 AM EDT, 7 hours 40 minutes earlier.

Area forecast discussion, Jun 6, 7:44 AM EDT, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
744 AM EDT Fri Jun 6 2025

.SYNOPSIS...
Numerous showers and thunderstorms are expected to develop this
afternoon and evening with the greatest areal coverage north of the
Connecticut and Rhode Island borders. A few of these storms may
become severe and also result in localized flash flooding. Some
showers and perhaps a few isolated thunderstorms linger into
Saturday with seasonable temperatures making a return and
continuing into early next week. Dry conditions expected Sunday
heading into Monday before the next chance for some showers
arrives on Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Key Messages...

* Numerous showers & thunderstorms develop this afternoon/early
  evening...greatest areal coverage north of the CT/RI/MA border

* Scattered severe thunderstorms possible with the greatest risk in
  western/central and northeast MA

* Flood Watch issued for western/central and northeast MA as the
  ingredients support a localized flash flood risk

* Time of concern for severe weather is between noon and 10 PM with
  the highest risk in the 2 PM to 8 PM time frame

Details...

An active day of weather is on tap for the region later today into
this evening. A warm and humid airmass in place will generate modest
instability this afternoon. While it will not be as hot as
yesterday...highs will reach into the 80s with dewpoints in the 60s.
SPC SREF is indicating decent probs that Capes may reach or exceed
2000 J/KG today. This instability will be combining with a shortwave
and frontal/sea breeze boundaries to generate numerous showers and
thunderstorms. While we can not rule out an isolated shower/t-storm
this morning...expect the main show to be in the noon to 10 pm time
frame and particularly between 2 and 8 pm.

The instability is favorable for severe weather this afternoon and
evening...but there are some limiting factors too. The low level
wind fields are quite weak and the effective shear is marginal.
However...it does appear we may see a swath of 0-6 km shear reach 25-
35 knots with the focus north of the CT/RI/MA borders. That
certainly is enough for some storm organization along with the
threat of scattered severe thunderstorms. In fact...the
HRRR/RRFS/NAM/HREF all showing solid UH swaths in the 2-5 KM layer
which is often a good signal for severe weather. There also is good
support from various machine learning guidance which highlights those
areas in the best severe weather probs. This guidance also indicates
that the main threat will be localized damaging wind gusts. There is
a secondary concern for hail with decent mid level lapse rates.
Given the weak low level wind fields...feel the tornadic risk is
quite low which is also reflected in the machine learning guidance.

We also should mention that the forcing/deeper moisture is better to
the north of the CT/RI borders...but mid level lapse rates are
steeper to the south on the order of 7 C/KM. K index values though
indicate limited moisture...so any convection that is able to
develop will be isolated to scattered at best. However...given the
steeper mid level lapse rates and better instability any storm that
is able to develop may become severe. And perhaps the greatest risk
of hail from near I-90 to just south of the CT/RI border...where
forcing overlaps a bit better with the better ML Lapse rates.

Lastly...given Pwats exceeding 1.5 inches and relatively light low
level wind fields pockets of torrential rainfall will result in a
localized flash flood threat. The EMC HREF is indicating some probs
of the 6 hour QPF exceeding the 10 and even low probs of exceeding
the 100 year ARI. The HREF indicates 30 percent probs of rainfall
exceeding 3" inside 3 hours...which is often a good signal for the
potential of a localized flash flood threat. Given the above...we
have opted to issue a Flash Flood Watch for western/central and
interior northeast MA this afternoon into this evening. The risk for
2-3" of rain falling inside 2 hours will bring the potential for
localized flash flooding...particularly if it were to occur over a
vulnerable urban center.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Key Messages...

* Bulk of the showers & t-storms diminish late this evening

* Additional showers/iso t-storms are expected Sat but severe
  weather is not expected...highs mainly between 75 and 80

Details...

Tonight...

The bulk of the showers and thunderstorms will wind down later this
evening as the shortwave departs coupled with the loss of diurnal
heating/instability. While a few spot showers will remain possible
overnight...another round of showers/isolated t-storms may begin to
work into our area toward daybreak Sat with the cold front. Low
temps tonight will mainly be between 60 and 65 degrees.

Saturday....

The approaching cold front will cross the region on Saturday. The
forcing along the front will bring another round of showers and
isolated thunderstorms to the region. The instability will be
considerably less than today...with MLCapes generally under 1000
J/KG. Therefore...the severe weather threat on Sat is rather low.
High temps will mainly be in the 75 to 80 degree range.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Key Messages:

* Dry Sunday into Monday before more rain is possible Tuesday

* Clearing Wednesday into Thursday with highs reaching the low to
  mid 80s

Details...

Drier air moves in post-FROPA Sunday, bringing a break from the rain
through early Monday. Onshore flow Sunday afternoon will also bring
some relief from the heat to east coast areas. Sunday's high temps
likely in the upper 70s to low 80s across the interior, especially
in the Connecticut River Valley, with the eastern coast and Islands
in the low 70s. Onshore flow continues through Monday, allowing for
a lengthier period of cooling and allowing for high temps to remain
in the low 70s across southern New England. Some guidance is
indicating a low moving to the northeast off the coast to our south
on Monday, bringing some scattered showers to the Cape and Islands;
however, there is also a good chance this low misses completely and
those areas remain dry. Southeast flow makes a return for Tuesday,
along with more rain chances.

A warm front is expected to move through Tuesday, placing the region
in the warm sector and elevating surface moisture, once again
bringing rain chances. With rain looking possible for most of the
day, highs are likely to remain in the 70s. A cold front passes
through Tuesday night/Wednesday morning, shifting winds back to the
west and ushering in some drier air. Drier and clearer conditions
look likely Wednesday heading into Thursday post-FROPA. With the
clearing skies, high temps look to rebound into the 80s for the
midweek period. Lows through the extended period not expected to
change much from night to night, remaining mostly in the 50s and 60s
across southern New England.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12z TAF Update...

Today...Moderate confidence.

Varying conditions across the region with mainly VFR conditions
this morning. Numerous showers and t-storms are expected to
develop this afternoon into this evening with the focus for them
across western/central and northeast MA. These storms will be
capable of producing pockets of torrential rainfall and locally
strong wind gusts. This activity will result in MVFR-IFR
conditions with brief LIFR conditions too possible in the
stronger t-storms. Winds generally less than 10 knots from
varying directions across the region.

Tonight...Moderate confidence.

The bulk of the showers and thunderstorms will wind down later
this evening as the shortwave departs. However...enough low
moisture is present to allow cigs/vsbys to drop into the MVFR-
IFR levels tonight across much of the region. Light S winds.

Saturday...Moderate confidence.

The cold front will approach the region from the west on Sat.
This will bring another round of showers and isolated t-storm to
the region. MVFR conditions will dominate but some improvement
to VFR levels may occur later in the day across the interior.
Light SW winds will begin to shift to the NW behind the cold
front by late in the day.

BOS TAF...Moderate confidence in TAF. Chance for -TSRA near the
terminal around 17z to 19z, but the greatest risk for showers
and thunderstorms will be in the 18z to 00z time frame.

BDL TAF...Moderate confidence in TAF. The main risk for showers
and thunderstorms in the vicinity of the terminal will be in
the 18z to 00z time frame.

Outlook /Saturday Night through Tuesday/...

Saturday Night through Sunday: VFR.

Sunday Night through Monday: VFR. Slight chance SHRA.

Monday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA.

Tuesday: MVFR/IFR conditions possible. Chance SHRA, isolated
TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Saturday...High confidence.

The gradient will remain weak enough to keep winds/seas below small
craft advisory thresholds today and tonight. We think the bulk of
the convection will remain to the north and west of our waters later
today and tonight...but will have to watch the waters adjacent to
northeast MA. The other issue for mariners will be areas of fog
developing tonight...so vsbys may be reduced especially across the
southern waters.

A wave of low pressure will track near the Benchmark on Sat as a
cold front approaches the waters from the west. Some showers and
perhaps an isolated t-storm may accompany this front. Although winds
will remain below criteria...southerly swell may result in 5+ seas
developing on Sat and later shifts may need to consider headlines.

Outlook /Saturday Night through Tuesday/...

Saturday Night through Sunday: Winds less than 25 kt. Areas of
seas approaching 5 ft.

Sunday Night through Monday: Winds less than 25 kt. Seas
locally approaching 5 ft. Slight chance of rain showers.

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers, isolated thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Flood Watch from noon EDT today through this evening for
     MAZ002>006-008>012-026.
RI...None.
MARINE...None.

&&

SYNOPSIS...Frank/McMinn
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...McMinn
AVIATION...Frank/McMinn
MARINE...Frank/McMinn

In the hours before

Local storm report, Jun 6, 10:11 AM EDT, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1011 AM EDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     Tstm Wnd Dmg     1 NE Shirley            42.56N 71.63W
06/06/2025                   Middlesex          MA   Law Enforcement

            In Shirley, a large tree was down on
            Patterson Rd. Relayed by amateur radio.

&&
Local storm report, Jun 6, 10:23 AM EDT, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1023 AM EDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     Tstm Wnd Gst     2 E Shirley             42.54N 71.62W
06/06/2025  M72 MPH          Worcester          MA   Mesonet

            In Devens, a mesonet station gusted to 72
            mph.

&&

bw
Local storm report, Jun 6, 11:33 AM EDT, 3 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1133 AM EDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     Tstm Wnd Dmg     2 W Ayer                42.57N 71.63W
06/06/2025                   Middlesex          MA   Broadcast Media

            In Shirley, broadcast media sent aerial
            photos of around a dozen trees uprooted or
            snapped off at the top laying in the same
            direction on Walker Rd.

&&

bw
Local storm report, Jun 6, 11:57 AM EDT, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1157 AM EDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     Tstm Wnd Gst     1 WNW Fitchburg AP      42.55N 71.76W
06/06/2025  M61 MPH          Worcester          MA   ASOS

            The Fitchburg Airport ASOS (KFIT) gusted to
            61 mph.

&&
Local storm report, Jun 6, 1:21 PM EDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
121 PM EDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     Hail             Shirley                 42.54N 71.65W
06/06/2025  M1.00 Inch       Middlesex          MA   Trained Spotter

            In Shirley, a trained spotter reported
            quarter size hail. Report was relayed via
            amateur radio.

&&

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:24 AM EDTFlood WatchBOXEssex, Franklin, Hampden, Hampshire, Middlesex, Worcester19 hr
Jun 6, 6:52 AM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester53 min
Jun 6, 3:25 PM EDTFlash Flood WarningBOXFranklin, Hampshire3 hr
Jun 6, 3:38 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester52 min
Jun 6, 4:16 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire44 min
Jun 6, 4:52 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire53 min
Jun 6, 5:05 PM EDTFlash Flood WarningBOXFranklin, Hampshire, Worcester114 min
Jun 6, 5:05 PM EDTSevere Thunderstorm WarningBOXFranklin, Worcester40 min
Jun 6, 5:32 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex13 min
Jun 6, 5:44 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester46 min
Jun 6, 6:09 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire51 min
Jun 6, 6:31 PM EDTFlash Flood WarningBOXHampden, Hampshire83 min
Jun 6, 7:14 PM EDTSevere Thunderstorm WarningBOXHampden22 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.